People are being warned that if they experience new onset chest pain, shortness of breath or an abnormal heartbeat in the first few days after a Covid-19 vaccination they should seek medical attention immediately as these are potential signs of myocarditis.
The Ministry of Health issued the warning after the Covid-19 Vaccine Independent Safety Monitoring Board’s (CV-ISMB) review of the death of a woman following her Pfizer Covid-19 vaccination.
The CV-ISMB considers that the woman’s death from myocarditis was “probably due to vaccination”. However, the CV-ISMB also noted that there were other medical issues that may have influenced the outcome. The case has been referred to the Coroner, who has not yet determined the cause of death.
This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer vaccine. While the Centre for Adverse Reactions Monitoring has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination.
CV-ISMB chair Dr John Tait says it’s important to thoroughly investigate significant and serious adverse events related to vaccination.
“We want to ensure that the outcomes from this investigation are widely available for others to learn from. The findings will be published to increase the scientific knowledge about vaccine-induced myocarditis,” he says.
“The Pfizer vaccine is highly effective in protecting against serious illness and death from Covid-19, and we remain confident about using it in New Zealand,” Dr Tait added.
Last month Medsafe issued a safety alert about myocarditis to raise awareness of the issue. It stated that myocarditis (inflammation of the heart muscle) is a rare side effect of vaccination with Comirnaty [aka Pfizer vaccine]. As it is sometimes difficult to distinguish between myocarditis and pericarditis (inflammation of the sac surrounding the heart), the warning related to both conditions.
The Ministry of Health today emphasised that healthcare professionals, as well as those receiving the vaccine, should be alert to the signs and symptoms of myocarditis and pericarditis.
Myocarditis has also been seen in relation to Covid-19 infection.